Texas, 2013

Damaging Wind in Texas, June 9, 2013

June 9, 2013 · NWS HGX · 1 event in 1 county or zone

Numerous thunderstorms developed ahead of an approaching central Texas boundary. A storm merger across northwest Houston produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Numerous thunderstorms developed ahead of an approaching central Texas boundary. A storm merger across northwest Houston produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 9, 11:23 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 9, 11:23 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1223 PM CDT SUN JUN 9 2013

.DISCUSSION...
18Z TAF DISCUSSION IN AVIATION SECTION.

&&

.AVIATION...
WATER VAPOR IMAGERY SHOWS TROUGH AXIS PUSHING THROUGH SE TX
CURRENTLY. THUNDERSTORM ACTIVITY DID NOT TAKE LONG TO DEVELOP WITH
LIFT FROM THE TROUGH...DAY TIME HEATING AND JUICY AIR OF 1.8-1.9
INCH PRECIP WATER. SHORT TERM PART OF THE TAFS ALL HAVE TSRA IN
SOME SHAPE/FORM EXCEPT FOR KCLL WHERE ACTIVITY HAS PUSHED EAST.
ALSO NOT SURE HOW MUCH WILL REACH KGLS BUT WILL LEAVE VCTS FOR
NOW. MAY PROBLEM WILL BE SLOW STORM MOTIONS OVER THE HOUSTON METRO
SO KIAH/KHOU/KSGR COULD HAVE CONVECTIVE ACTIVITY FOR NEXT 2-4
HOURS. LATEST HRRR HAS ACTIVITY ENDING AROUND 22Z-23Z AND THINK
THIS MAY BE ON TRACK. KEPT THIS TREND FOR THE TAFS. OVERNIGHT
EXPECT ANY CIGS TO CLEAR OUT AND IF ANYTHING MAY GET SOME PATCHY
FOG AT USUAL SPOTS LIKE KCXO/KLBX. OTHERWISE VFR CIGS TOMORROW
WITH LIGHT SOUTHERLY WINDS.

39

&&

.PREV DISCUSSION... /ISSUED 949 AM CDT SUN JUN 9 2013/

DISCUSSION...
PER ONGOING RADAR TRENDS WILL BE GOING WITH INCREASED POPS FOR ALL
OF OUR CWA WITH THE UPDATE. MOIST/UNSTABLE AIRMASS HAS REACHED THE
CONVECTIVE TEMPS FOR TODAY AND NOT REALLY SEEING HOW ALL THIS WILL
STOP UNTIL TONIGHT (WITH THE LOSS OF HEATING). NO REAL DISCERNIBLE
SFC BOUNDARY FOR THIS ACTIVITY TO FOCUS ON BUT BRIEF LOCALLY HEAVY
RAIN A LIKELY IN THE SLOWER MOVING STRONGER STORMS. 41

PREV DISCUSSION...  /ISSUED 401 AM CDT SUN JUN 9 2013/

TODAY COULD BE A RAINY DAY FOR PORTIONS OF SOUTHEAST TEXAS. A
SOLID LINE OF SHOWERS/THUNDERSTORMS ACROSS NORTH TEXAS IS MAKING
STEADY PROGRESS TOWARD OUR AREA. SCATTERED SOUTH CENTRAL LOUISIANA
AREA SHOWERS/THUNDERSTORMS ARE GRADUALLY DEVELOPING FURTHER
WESTWARD EARLY THIS MORNING. WIDELY SCATTERED SHOWERS ARE
BEGINNING TO DEVELOP ACROSS PORTIONS OF OUR COASTAL WATERS.
SATELLITE AND MODEL DATA INDICATE SOUTHEAST TEXAS FAVORABLY
POSITIONED IN A DEEP TROF AXIS. THE COMBINATION OF BOUNDARIES FROM
CURRENT CONVECTION AND POTENTIAL DAYTIME HEATING ARE EXPECTED TO
GIVE PARTS OF OUR AREA A DECENT CHANCE OF SHOWERS/THUNDERSTORMS
TODAY. WILL CARRY CHANCE POPS AREA WIDE AND PLAN ON ADJUSTING RAIN
CHANCES ON THE MORNING UPDATE AS WE SEE HOW THINGS EVOLVE. STILL
EXPECTING A MUCH DRIER WEATHER PATTERN TO SET UP FOR THE UPCOMING
WEEK AND ON INTO NEXT WEEKEND AS UPPER LEVEL RIDGING BUILDS ACROSS
THE STATE. WILL KEEP SOME LOW POPS IN THE FORECAST NEAR THE
COASTAL COUNTIES THROUGH TUESDAY...THEN CARRY MOSTLY TOKEN 10%
POPS OR LESS FOR THE REST OF THE WEEK AND NEXT WEEKEND.
TEMPERATURES WILL WARM AS THE WEEK PROGRESSES WITH HIGHS IN THE
MID TO UPPER 90S ANTICIPATED WELL INLAND BY THE END OF THE WEEK
AND INTO NEXT WEEKEND. THESE READINGS HAVE THE POTENTIAL TO
APPROACH MID JUNE RECORDS. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  73  93  74  94 /  60  40  10  10  10
HOUSTON (IAH)              91  74  93  75  94 /  60  40  20  10  10
GALVESTON (GLS)            87  79  89  80  88 /  50  30  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...41
AVIATION/MARINE...39
Hazardous weather outlook, Jun 9, 3:11 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 AM CDT SUN JUN 9 2013

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
101200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
411 AM CDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREA OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS
OF THE AREA TODAY. THERE IS A POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL
ALONG WITH ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
June 9, 11:56 AM CST to 12:00 PM CST
Where
Harris County, 0.25 mi NNE of Rosslyn
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
29.833, -95.468

Storm winds toppled a tree over onto a home and caused minor roof damage to a school.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458273.